Texas, 2022

Hail in Texas, May 12, 2022

May 12, 2022 · NWS MAF · 2 events in 1 county or zone

A broad upper level trough was over the Intermountain West. An upper level disturbance moved over West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level trough was over the Intermountain West. An upper level disturbance moved over West Texas. A dryline was across the area with fairly high moisture and instability to the east of this feature. Lift was enhanced from upslope flow across the Davis Mountains and Stockton Plateau. These conditions resulted in thunderstorms that produced hail in Pecos County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 1:44 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 12, 1:44 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Thu May 12 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Thu May 12 2022

VFR will prevail through the forecast period. Isold TS will be
possible INVOF FST this afternoon, however this will be contigent
upon the position of the dryline and arrival of upper lvl support
as a CU field is yet to develop. Will monitor and amd as needed.
Winds will remain gusty out of the WSW this afternoon and back
around to the SE as the dryline retreats wwd after 00Z.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 240 PM CDT Thu May 12 2022

A broad upper lvl trough remains situated over the Intermountain
West as southwest flow aloft continues across W TX and SE NM. Weak
embedded shrtwvs within southwesterly flow continue to progress over
our region. The first of which will arrive this afternoon, followed
by a second and slightly more robust shrtwv on Friday. This will
keep isold thunderstorm chances in play along the dryline today and
tomorrow. However, latest RAP 13 analysis indicates a modest capping
inversion over W TX with 100-150 J/kg of ML CIN. It will take quite
a bit of heating/forcing to overcome this cap thus storm chances
will remain slim this afternoon (<20%). If a storm or two does
develop, the most likely location will be the Davis Mtns and
Stockton Plateau where upslope flow is present. Storms may also
become strong to severe due to steep mid-lvl lapse rates and CAPE
values around 2000 J/kg. Any convection should quickly dissipate
around sunset. Low temperatures will be above normal again tonight,
especially across the Permian Basin where dew points are expected to
remain in the mid 50s.

Friday will be a fairly similar day with the dryline once again
mixing ewd to the eastern Permian Basin and Lower Trans Pecos by mid-
afternoon. High temperatures will once again reach the mid 90s in
most locations w/100s along the Rio Grande. Severe wx parameters
will be slightly higher east of said dryline tomorrow w/CAPE values
increasing to around 2500-3000 J/kg and effective bulk shear
approaching 35-40 kts. Will keep mention of severe in the grids and
increase PoPs a bit across the eastern and southern zones. Tomorrow
may be our last shot at any meaningful, beneficial rainfall for a
while. A quiet night is expected Friday night into saturday morning
w/low temperatures settling into the 50s and 60s.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 240 PM CDT Thu May 12 2022

Saturday, an upper-level ridge will be centered over Baja Sur,
leaving West Texas and Southeast New Mexico under northwest flow
aloft.  As a result, temperatures will already be on an upward
climb, coming in Saturday afternoon at around 10F above normal.
Sunday and Monday, highs climb another 2-3F, pushing many locations
outside of the Rio grande Valley into triple digits.

Tuesday, long range models bring an upper trough through the region,
and this may shave a degree or two off afternoon highs at best.
There's still no consensus on convection with this feature, but
models do hint at sharpening up a dryline Tuesday afternoon.
However, the NBM remains lackadaisical on chances, except for
isolated activity in the Presidio valley ahead of the trough Monday
evening.  Aside from that, long term grids remain dry.

Wednesday and Thursday, temperatures continue to increase, with
Thursday being the hottest day this forecast.  These warmer
temperatures may necessitate a few Heat Advisories, but fortunately
dewpoints are looking to be on the low side.

&&

.FIRE WEATHER...
Issued at 240 PM CDT Thu May 12 2022

Critical fire weather conditions will abate somewhat over the next
few days, as 20-ft winds decrease under upper-level ridging.
Increasing temperatures will result in minimum relative humidity
dropping into the single digits each afternoon, sustaining elevated
conditions into next week. Tuesday and Wednesday, westerlies
increase w/the approach of an upper-level trough, and this, combined
with increasing afternoon highs, may bring critical fire weather
into the picture once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  96  64  98 /  10  20  10   0
Carlsbad                 55  94  54  96 /   0   0   0   0
Dryden                   71  94  68  96 /  20  20  10   0
Fort Stockton            67  96  65  98 /  20  20  10   0
Guadalupe Pass           62  88  62  90 /   0   0   0   0
Hobbs                    52  94  57  95 /   0   0   0   0
Marfa                    54  91  51  93 /  10  10   0   0
Midland Intl Airport     66  96  65  98 /  10  10  10   0
Odessa                   67  96  66  98 /  10  10  10   0
Wink                     58  98  60  99 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...24
LONG TERM....44
AVIATION...24
Hazardous weather outlook, May 12, 11:09 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1209 PM CDT Thu May 12 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1209 PM CDT Thu May 12 2022 /1109 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is in effect through early evening for Southeast
New Mexico and most of Culberson County.

There is a marginal risk of severe storms through this evening,
mainly from the Permian Basin and Western Low Rolling Plains south
through the Big Bend Area and lower Trans Pecos.  Any severe storms
that do develop will be accompanied by large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe storms Friday and Saturday.  Any
severe storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 12, 3:23 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
423 PM CDT Thu May 12 2022

TXZ075-082-122230-
Pecos TX-Terrell TX-
423 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of central Pecos and
north central Terrell Counties through 530 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles south of Fort Stockton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Pecos and
north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3048 10287 3070 10283 3072 10215 3034 10219
TIME...MOT...LOC 2122Z 271DEG 25KT 3058 10275

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

84

The radar

The Midland/Odessa radar (KMAF), 154 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
May 12, 3:55 PM CST to 4:00 PM CST
Where
Pecos County, 23.59 mi SE of Ft Stockton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.609, -102.628

Hail, Pecos

When
May 12, 4:34 PM CST to 4:39 PM CST
Where
Pecos County, 25.99 mi SE of Ft Stockton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.588, -102.594

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021930, 1021932.